Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 11 (2015), 031, 23 pages      arXiv:1312.4581

Invariants and Infinitesimal Transformations for Contact Sub-Lorentzian Structures on 3-Dimensional Manifolds

Marek Grochowski ab and Ben Warhurst c
a) Faculty of Mathematics and Natural Sciences, Cardinal Stefan Wyszyński University, ul. Dewajtis 5, 01-815 Waszawa, Poland
b) Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-950 Warszawa, Poland
c) Institute of Mathematics, The Faculty of Mathematics, Informatics and Mechanics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland

Received October 10, 2014, in final form March 30, 2015; Published online April 17, 2015

In this article we develop some elementary aspects of a theory of symmetry in sub-Lorentzian geometry. First of all we construct invariants characterizing isometric classes of sub-Lorentzian contact $3$ manifolds. Next we characterize vector fields which generate isometric and conformal symmetries in general sub-Lorentzian manifolds. We then focus attention back to the case where the underlying manifold is a contact $3$ manifold and more specifically when the manifold is also a Lie group and the structure is left-invariant.

Key words: sub-Lorentzian; contact distribution; left-invariant; symmetry.

pdf (439 kb)   tex (30 kb)


  1. Agrachev A.A., Barilari D., Sub-Riemannian structures on 3D Lie groups, J. Dyn. Control Syst. 18 (2012), 21-44, arXiv:1007.4970.
  2. Agrachev A.A., El Alaoui El-H.Ch., Gauthier J.-P., Sub-Riemannian metrics on ${\mathbb R}^3$, in Geometric Control and Non-Holonomic Mechanics (Mexico City, 1996), CMS Conf. Proc., Vol. 25, Amer. Math. Soc., Providence, RI, 1998, 29-78.
  3. Beem J.K., Ehrlich P.E., Easley K.L., Global Lorentzian geometry, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 202, 2nd ed., Marcel Dekker, Inc., New York, 1996.
  4. Berestovskii V.N., Gichev V.M., Metrized semigroups, J. Math. Sci. 19 (2004), 10-29.
  5. Boarotto F., Conformal equivalence of sub-Riemannian 3D contact structures on Lie groups, arXiv:1412.2358.
  6. Čap A., Automorphism groups of parabolic geometries, Rend. Circ. Mat. Palermo (2005), suppl., 233-239.
  7. El Alaoui El-H.Ch., Gauthier J.-P., Kupka I., Small sub-Riemannian balls in $\mathbb{R}^{3}$, J. Dyn. Control Syst. 2 (1996), 359-421.
  8. Falbel E., Gorodski C., Sub-Riemannian homogeneous spaces in dimensions $3$ and $4$, Geom. Dedicata 62 (1996), 227-252.
  9. Grochowski M., Normal forms of germs of contact sub-Lorentzian structures on ${\mathbb R}^3$. Differentiability of the sub-Lorentzian distance function, J. Dynam. Control Systems 9 (2003), 531-547.
  10. Grochowski M., On the Heisenberg sub-Lorentzian metric on ${\mathbb R}^3$, in Geometric Singularity Theory, Banach Center Publ., Vol. 65, Polish Acad. Sci., Warsaw, 2004, 57-65.
  11. Grochowski M., Reachable sets for the Heisenberg sub-Lorentzian structure on ${\mathbb R}^3$. An estimate for the distance function, J. Dyn. Control Syst. 12 (2006), 145-160.
  12. Grochowski M., Properties of reachable sets in the sub-Lorentzian geometry, J. Geom. Phys. 59 (2009), 885-900.
  13. Grochowski M., Normal forms and reachable sets for analytic Martinet sub-Lorentzian structures of Hamiltonian type, J. Dyn. Control Syst. 17 (2011), 49-75.
  14. Grochowski M., Reachable sets for contact sub-Lorentzian structures on ${\mathbb R}^3$. Application to control affine systems on ${\mathbb R}^3$ with a scalar input, J. Math. Sci. 177 (2011), 383-394.
  15. Grochowski M., Remarks on global sub-Lorentzian geometry, Anal. Math. Phys. 3 (2013), 295-309.
  16. Grochowski M., Medvedev A., Warhurst B., Classification of 3-dimensional contact left-invariant sub-Lorentzian structures, in preparation.
  17. Grong E., Vasil'ev A., Sub-Riemannian and sub-Lorentzian geometry on ${\rm SU}(1,1)$ and on its universal cover, J. Geom. Mech. 3 (2011), 225-260, arXiv:0910.0945.
  18. Hill C.D., Nurowski P., Differential equations and para-CR structures, Boll. Unione Mat. Ital. 3 (2010), 25-91, arXiv:0909.2458.
  19. Huang T., Yang X., Geodesics in the Heisenberg group $H^n$ with a Lorentzian metric, J. Dyn. Control Syst. 18 (2012), 479-498.
  20. Korolko A., Markina I., Nonholonomic Lorentzian geometry on some ${\mathbb H}$-type groups, J. Geom. Anal. 19 (2009), 864-889, arXiv:0809.4450.
  21. Korolko A., Markina I., Geodesics on ${\mathbb H}$-type quaternion groups with sub-Lorentzian metric and their physical interpretation, Complex Anal. Oper. Theory 4 (2010), 589-618, arXiv:1004.1508.
  22. Kruglikov B., The D., The gap phenomenon in parabolic geometries, arXiv:1303.1307.
  23. Liu W., Sussman H.J., Shortest paths for sub-Riemannian metrics on rank-two distributions, Mem. Amer. Math. Soc. 118 (1995), x+104 pages.
  24. Olver P.J., Equivalence, invariants, and symmetry, Cambridge University Press, Cambridge, 1995.
  25. Tanaka N., On differential systems, graded Lie algebras and pseudogroups, J. Math. Kyoto Univ. 10 (1970), 1-82.

Previous article  Next article   Contents of Volume 11 (2015)